Updated FDA warning for antiepileptic medications

Discussion in 'General Parenting' started by TerryJ2, May 5, 2009.

  1. TerryJ2

    TerryJ2 Well-Known Member

  2. klmno

    klmno Active Member

    Oh great- difficult child had his tegretol removed and this Department of Juvenile Justice psychiatrist has rx'd it for him and I'm concerned about it.


    Did you see the one on there about Singulair?
     
  3. DammitJanet

    DammitJanet Well-Known Member Staff Member

    Hmmmm...Is it bad that I take or have taken almost a third of this list? LOL.
     
  4. flutterby

    flutterby Fly away!

    I took neurontin for 4 days at the lowest dose (for fibro and neuropathic pain) and I became severely suicidal - to the point that I'm really not sure what stopped me. After being off the medications for 3 or 4 days, it went away.

    My GP's response (and I really like my GP)? I should see a psychiatrist and she wanted to try Lyrica. Lyrica is the next generation of neurontin. I told her that I would only try it if someone could stay with me 24/7 for at least a week. And what would a psychiatrist do? Tell me to stop taking it? Fortunately, my mom was with me at that appointment and let the doctor know that I wasn't depressed, that it was the medication, and that she knows the difference. Nipped that in the bud. It really stinks when you have a hx of depression and they just automatically tie things up into that bundle.

    However, I do wonderfully on Lamictal.
     
  5. crazymama30

    crazymama30 Active Member

    husband and difficult child both do well on Lamictal, I would be a mess if difficult child did not take it. husband also takes neurontin, and it did wonders for his nerve pain.


    All medications have side effects. husband and difficult child cannot take depakote as it makes them more aggressive. No mood stabilizing properties there for them.
     
  6. Wiped Out

    Wiped Out Well-Known Member Staff Member

    difficult child has been on 5 of those and is currently on two of them.
     
  7. gcvmom

    gcvmom Here we go again!

    Hmmmm... husband has been on two of them and difficult child 2 has been on three of them. I'm sure it really depends on the patient.

    difficult child 2 has never been suicidal, and only slightly depressed.

    husband was suicidal during his post-op psychosis, thanks I'm sure to the heavy-duty steroids and painkillers he was on.
     
  8. smallworld

    smallworld Moderator

    It makes sense somewhat. Some of the anticonvulsants/mood stabilizers control mania so well that they push the mood down into depression. My older two children became severely depressed on Depakote.
     
  9. timer lady

    timer lady Queen of Hearts

    I'm an epileptic ~ have been since the age of 17. Yes, many of these medications affect moods & such. However, the reality is that the it's a small percentage of people that have this level of reaction.

    I'll take my chances & remain seizure free; I'll take my chances with the tweedles & watch them closely and in the meantime see more stability.

    I wish, really wish the media & people wouldn't get so crazy until all the facts are checked. Your psychiatrist (as mine did) would notify you or discuss this with you if he sees a problem with you or your difficult child.
     
  10. flutterby

    flutterby Fly away!

    Yes, all medications have side effects. However, if you're prone to specific side effects, this is information you should have.
     
Loading...